Email updates

Keep up to date with the latest news and content from BMC Pharmacology and Toxicology and BioMed Central.

This article is part of the supplement: 18th Scientific Symposium of the Austrian Pharmacological Society (APHAR)

Open Access Meeting abstract

Plasma levels of an atropine/scopolamine mixture following ingestion of low doses as food contaminant

Lucija Perharič1, Gordana Koželj2 and Lovro Stanovnik3*

Author Affiliations

1 Department of Infectious Diseases and Environmental Risks, National Institute of Public Health, 1000 Ljubljana, Slovenia

2 Institute of Forensic Medicine, Faculty of Medicine, University of Ljubljana, Slovenia

3 Department of Pharmacology and Experimental Toxicology, Faculty of Medicine, University of Ljubljana, 1000 Ljubljana, Slovenia

For all author emails, please log on.

BMC Pharmacology and Toxicology 2012, 13(Suppl 1):A34  doi:10.1186/2050-6511-13-S1-A34


The electronic version of this article is the complete one and can be found online at: http://www.biomedcentral.com/2050-6511/13/S1/A34


Published:17 September 2012

© 2012 Perharič et al; licensee BioMed Central Ltd.

This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Background

Mass poisoning with Datura alkaloids, present in contaminated buckwheat flour occurred in 2003 in Slovenia. A preliminary risk assessment for atropine and scopolamine in the flour was carried out. To obtain more accurate information, we performed a randomised, double-blind, placebo-controlled, crossover study in 20 healthy adult volunteers exposed to low doses of an atropine/scopolamine mixture as food contaminant.

Methods

The volunteers ingested a traditional Slovenian dish, "žganci", made of boiled buckwheat flour to which 5 doses of an atropine/scopolamine mixture in 2:1 ratio were added. Besides the control meal, the volunteers ingested the following doses of atropine/scopolamine mixture: 0.12 of atropine/0.10 of scopolamine (0.32 expressed as atropine) µg/kg body mass (bm), 0.37/0.29 (0.95) µg/kg bm, 1.22/0.95 (3.12), 3.58/2.81 (9.20) µg/kg bm and 12.10/9.50 (31.10) µg/kg bm. Changes in body temperature, heart rate, saliva and sweat secretion, pupil size and near-point vision as well as subjective symptoms were checked at regular intervals for up to 4 hours after the ingestion. To determine the low levels of each alkaloid in the plasma, samples of venous blood were taken before the ingestion and 30, 60, 120 and 240 minutes afterwards, and analysed by a validated liquid chromatography/tandem mass spectrometry. The study was approved by the national Medical Ethics Committee.

Results and conclusions

The maximum effects on salivary and sweat secretion were observed at 90 minutes after ingestion and persisted up to 240 minutes. The maximum effect on heart rate was noted at 120 minutes and lasted until 165 minutes, whereas the maximum effect on pupil size and near-point vision was observed at 240 minutes after the ingestion. The maximum concentrations of alkaloids in the plasma were reached 120 minutes after the ingestion, whereas scopolamine had another smaller peak at 30 minutes. The maximum concentrations of atropine and scopolamine after the highest dose were 2.52 ± 0.19 μg/L and 0.49 ± 0.06 μg/L, respectively. Following the ingestion of the low-dose atropine/scopolamine mixture, the area under the curve (AUC0–4h) of atropine was 2 to 5 times higher than the AUC0–4h of scopolamine which may have been due to the differences in metabolism. The changes in the heart rate were to some degree associated with the maximum plasma concentrations, whereas the time course of the other endpoints was not.